Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 112, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 24, 2004, 8:23 PM CDT for Riley County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2004, 8:23 PM CDT (01:23 UTC)
- Expired
- Jun 24, 2004, 9:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Riley County, KS
The radar
The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
962 WUUS53 KTOP 250123 SVRTOP KSC161-250200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 823 PM CDT THU JUN 24 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RILEY COUNTY IN NORTHEAST KANSAS * UNTIL 900 PM CDT * AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RILEY...OR ABOUT 16 MILES SOUTHEAST OF CLAY CENTER...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... KEATS IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3937 9687 3927 9695 3914 9675 3925 9664 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:55 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 24, 3:55 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT THU JUN 24 2004 .DISCUSSION... POSITIVE TILT SHORTWAVE TROUGH MOVING SOUTHEASTWARD THROUGH MIDWEST HAS ASSOCIATED SHALLOW COLD FRONT NOW MOVING THROUGH CWA. PRECIP/SHOWERS HAVE BEEN BEHIND COLD FRONT OVER NEBRASKA WITH IS TYPICAL WITH POSITIVE TILT TROUGHS. NARROW BAND OF INSTABILITY AHEAD OF FRONT AND SHOWERS/THUNDERSTORMS HAVE BEEN ATTEMPTING TO DEVELOP WITH LITTLE SUCCESS SO FAR. AS COLD FRONT CONTINUES TO SURGE SOUTHWARD..BEST CHANCE FOR PRECIP TONIGHT WITH BE ELEVATED NORTH OF FRONT...AND THEN LIKELY ONLY IN THE CHANCE CATEGORY. PRECIP CHANCES WILL DECREASE AFTER MIDNIGHT AS UPPER SUPPORT COMPLETELY EXITS AREA AND FRONT WELL INTO OKLAHOMA. SHOULD STAY DRY AFTER THAT UNTIL LATE SATURDAY INTO SUNDAY WHEN NEXT WAVE CROSSES CENTRAL PLAINS IN NWLY FLOW. BOTH GFS AND ETA AMAZINGLY CONSISTENT WITH BRINGING SURFACE INVERTED TROUGH SLOWLY THROUGH SATURDAY NIGHT INTO SUNDAY NIGHT WITH HEAVIEST PRECIP ONCE AGAIN BEHIND TROUGH. AFTER THAT...DIFFICULT TO GET TOO EXCITED ABOUT PRECIP CHANCES AS CENTRAL PLAINS IN...OR JUST EAST OF UPPER RIDGE AXIS. 12Z GFS ATTEMPTS TO BRING A VERY WEAK SHORTWAVE ACROSS RIDGE AXIS IN WEAK FLOW...WEDNESDAY NIGHT AND TUESDAY...SO HAVE ADDED SLIGHT CHANCE THAT TIME FRAME. TEMPS BEHIND TODAYS FRONT QUITE COOL FOR TIME OF YEAR AND BUT SHOULD NOT BREAK ANY RECORDS FOR THE 25TH. TEMPS SHOULD CONTINUE BELOW NORMAL THROUGH MONDAY WITH CLOUDS AND PRECIP CHANCES...THEN START WARMING AGAIN MID WEEK AS UPPER RIDGE BUILDS. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && 60
Hazardous weather outlook, Jun 24, 4:25 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CDT THU JUN 24 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 425 PM CDT THU JUN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING INTO TONIGHT. A SLIGHT CHANCE CHANCE FOR LARGE HAIL EXISTS WITH ANY STRONG STORMS THAT DEVELOP...BUT THE SEVERE WEATHER SHOULD BE ISOLATED AT BEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS WILL RETURN TO ALL THE AREA FROM SATURDAY AFTERNOON THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) 38
In the hours before
Local storm report, Jun 24, 7:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT THU JUN 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL OLSBURG 39.43N 96.62W
06/24/2004 1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 24, 7:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT THU JUN 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL OLSBURG 39.43N 96.62W
06/24/2004 1.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 24, 8:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT THU JUN 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST 2 S OLSBURG 39.40N 96.62W
06/24/2004 70 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.